Diabetics and Dental Health

By Mary1969 Latest Reply 2011-01-19 09:33:39 -0600
Started 2011-01-15 10:20:22 -0600

I am trying to find anybody that has had Dental problems related to diabetes. (type one) I have had more problems the past year with my teeth, and don't know why..I've stopped diet sodas, changed oral meds for BP, stress, etc. I have the insulin pump and over all decent BS's..Nothing out of line. My dentist thought it may be "stomach" related like GERD or something..Negative there. No other complications from this awful disease, and who better to ask than more diabetics. any suggestions would be GREAT..

11 replies

Aaron1977 2011-01-17 20:30:44 -0600 Report

Ask your doctor to test your Vitamin D levels. If you have low Vitamin D it will prevent you from absorbing calcium - which leads to dental problems. I've been on D and Calcium supplements for over a year now and haven't had any cavities since.

Mary1969 2011-01-19 09:33:39 -0600 Report

I will ask Dr. when I see him again.(soon) and thanks for the info..I'm on Vit. D once a week, so possssssibly the root of the problem..Thanks again

Mary1969 2011-01-18 20:56:24 -0600 Report

Hmmmm, my D levels were low and put on RX for that..I will inquire with him about the calcium as well..Thanks and hope you continue on the same path..(cavity free) something has got to be the cause of all of this.. thanks for the positive note !!

realsis77 2011-01-15 10:43:47 -0600 Report

Hi. I'm an rda meaning registered dental assistant and have done dentistery for over twenty years. And of course I'm a diabetic. Yes it seems us diabetics are more prone to gum disease and dental problems. I've read that its important to keep our dental check ups because of this. Sometimes our medicines can cause a change in ph in our saliva making us more prone to problems. I know some of my other medication I take for other reasons does this to my mouth. Have you been getting dry mouth? Dry mouth can also cause problems. This has been my problem making my mouth more prone to decay.good luck and I hope I helped with your question.

Mary1969 2011-01-15 23:59:53 -0600 Report

Realsis, I do have dry mouth and that is also part of it..But, the actual decaying and what not is driving me crazy !!!!! You have helped me out, and will look more into the meds I take. I think I have been to the dentist monthly for the past year, and each time something has been wrong. Thanks again. talk to you soon.

realsis77 2011-01-16 11:35:44 -0600 Report

Hi dry mouth actually causes decay. I know this because I have the same problem. Mine mostly decays at the gumline due to medication I take. I'm going to be trying the mouth rise they have for dry mouth. I believe its called biotine. I can not get off the meds that are causing my problems, unfortunatly. I would guess its the dry mouth causing the problems.perhaps your dentist can give you an rx for a rinse that will help with the dry mouth.I understand your problem I'm suffering from the same. I wish I had a better solution to the problem. I've. Seen this many times over the years in dentistry.make sure to keep up your dental cleanings and id get them every three months if possiable. Tarter tends to build faster in a dry mouth also.good luck to you! Let us know how your doing! &God bless!

Mary1969 2011-01-18 20:54:26 -0600 Report

Realsis, I am also on Vitamin D RX and will certainly ask about adding Calcium when I see Dr. again..I understand and can related to not being able to get off the meds. ; ( 3 months looks like a good plan..Thank God for insurances.!!!

Mary1969 2011-01-18 20:51:56 -0600 Report

Whelp, again had to go today for throbbing pain on tooth NEXT to ones periodontist just worked on last week..I made out well with JUST a cavity..LOLL I do have the Biotene and lots of "medicated" flouride pastes. Also, an RX rinse from last weeks visit.. Mine seem to be all at the gum line as well..UNREAL ! Thanks for being here & glad you've shared..ttys, Mary

realsis77 2011-01-19 06:35:35 -0600 Report

Hi mary, sounds like we have the exact same problem. I Know mines due too a medication i must take due to a spinal surgery that failed. Its a pain med and I'm in such pain I must take it. I Wonder wich medication is the cause for you? I Would guess the only way to stop it would be to stop the medication. I Can't do that so I guess my mouth must suffer. How about you? Can You stop your meds? Probably not.wow, sounds like were in the same boat! I Wish you the very best and God bless!

Jeannie Holmes
Jeannie Holmes 2011-01-17 16:09:54 -0600 Report

I have lost more teeth in the last few years because of dry mouth. I go to the dentist every 3 months I use a sonic toothbrush, I use senstive tooth paste I floss all the time. Some times there is nothing you can do about it. I'm ready to get rid of all of them and get new ones!!!

Next Discussion: weight loos »